Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Green Bay, WI

July 17, 2008Forest County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2008, 2:08 PM CDT for Forest County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 2:08 PM CDT (19:08 UTC)
Expired
Jul 17, 2008, 3:00 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Forest County, WI

The radar

The Green Bay radar (KGRB), 128 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 171908
SVRGRB
WIC041-172000-
/O.NEW.KGRB.SV.W.0071.080717T1908Z-080717T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
208 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FOREST COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 300 PM CDT

* AT 204 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS. THIS STORM
  WAS LOCATED NEAR BLACKWELL...OR 14 MILES EAST OF CRANDON...AND
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WABENO...LAONA...CAVOUR AND ARMSTRONG CREEK

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4573 8869 4572 8842 4542 8843 4541 8864
      4556 8878
TIME...MOT...LOC 1908Z 218DEG 13KT 4554 8861

$$

TH
3 follow-up statements
000 
WWUS53 KGRB 171930
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT THU JUL 17 2008

WIC041-172000-
/O.CON.KGRB.SV.W.0071.000000T0000Z-080717T2000Z/
FOREST-
228 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN FOREST COUNTY...

AT 223 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS. THIS 
STORM WAS LOCATED NEAR BLACKWELL...OR 16 MILES EAST OF CRANDON...AND 
MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAVOUR AND ARMSTRONG CREEK.

LAT...LON 4573 8869 4572 8842 4542 8843 4541 8864
      4556 8878
TIME...MOT...LOC 1928Z 218DEG 13KT 4560 8855

$$

TH
000 
WWUS53 KGRB 171946
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU JUL 17 2008

WIC041-172000-
/O.CON.KGRB.SV.W.0071.000000T0000Z-080717T2000Z/
FOREST-
246 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN FOREST COUNTY...

AT 241 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR BLACKWELL...OR 16 MILES EAST OF CRANDON...AND MOVING
NORTHEAST AT 17 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAVOUR AND ARMSTRONG CREEK.

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4573 8869 4572 8842 4542 8843 4541 8864
      4556 8878
TIME...MOT...LOC 1946Z 228DEG 14KT 4556 8855

$$

TH
000 
WWUS53 KGRB 172001
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
301 PM CDT THU JUL 17 2008

WIC041-172008-
/O.EXP.KGRB.SV.W.0071.000000T0000Z-080717T2000Z/
FOREST-
258 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOREST COUNTY
WILL EXPIRE AT 300 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS STILL OVER 
SOUTHEAST FOREST COUNTY...10 MILES EAST OF LAONA AND MOVING 
NORTHEAST AT 15 MPH. BUT THERE HAVE BEEN NO REPORTS OF SEVERE 
WEATHER. 

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4573 8869 4572 8842 4542 8843 4541 8864
      4556 8878
TIME...MOT...LOC 1958Z 228DEG 14KT 4559 8850

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:29 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 17, 1:29 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
129 PM CDT THU JUL 17 2008

.SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE
WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED.

GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO
THE WEST.

COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS
EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT.
ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH.
FFA IN EFFECT UNTIL 12Z FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY...
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER
TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR
RAIN SUNDAY WITH THIS FEATURE.

MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY.
RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED
MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT
WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
&&

.AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND
TONIGHT DUE TO TSRA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040-
045-048>050.

&&

TDH/ECKBERG
Hazardous weather outlook, Jul 17, 4:46 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO
TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING...
ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN
BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-181000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH
TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL
RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD...
AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF
LAKE MICHIGAN.

TSK/AK

In the hours before

Special weather statement, Jul 17, 1:47 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
147 PM CDT THU JUL 17 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL
PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND HAIL.

SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR
LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY
EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:46 AM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more6 hr
Jul 17, 1:50 PM CDTSevere Thunderstorm WarningGRBOneida25 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto48 min
Jul 17, 3:29 PM CDTSevere Thunderstorm WarningGRBDoor46 min
Jul 17, 3:35 PM CDTSpecial Marine WarningGRB85 min
Jul 17, 4:58 PM CDTSpecial Marine WarningGRB62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.